Louisiana, 2003

Damaging Wind in Louisiana, August 7, 2003

August 7, 2003 · NWS LCH · 1 event in 1 county or zone

A microburst damaged a restaurant in Oakdale, where a wall collapsed and part of the roff was blown off. Several other businesses suffered minor roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A microburst damaged a restaurant in Oakdale, where a wall collapsed and part of the roff was blown off. Several other businesses suffered minor roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 6, 10:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 10:23 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1120 PM CDT WED AUG  6 2003

UPDATE...A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN ABLE TO HOLD
TOGETHER IN NORTH CENTRAL LOUISIANA AND ARE POISED TO MOVE INTO THE
FORECAST AREA. WILL GO AHEAD AND ADD ISO POPS TO THE CENTRAL
LOUISIANA ZONES.

PREVIOUS EVENING DISCUSSION...

IT WAS AN UNSEASONABLY HOT AND HUMID AUGUST DAY ACROSS THE FORECAST
AREA THIS AFTERNOON. HIGH TEMPS AT REPORTING SITES RANGED FROM 94F
AT KLFT TO 96F AT KAEX...WHILE I SAW A 99F FROM THE AWOS SITE AT KJAS
(JASPER TEXAS) AT 5 AND 6 PM. KLCH TOPPED OUT WITH A HEAT INDEX OF
109F AT 5 PM...WHILE ALL OTHER SITES HAD A HEAT INDEX OF AT-LEAST
107F DURING SOME POINT IN THE DAY.

AS FOR TONIGHT...A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN
DEVELOPING NEAR A SURFACE TROF ACROSS EXTREME NORTHEAST TEXAS AND
NORTHERN LOUISIANA WITH THE MID LEVEL FLOW PUSHING THEM TO THE
SOUTH. THIS ACTIVITY HAS BEEN DIMINISHING AS IT APPROACHES THE
FORECAST AREA AS IT BEGINS TO OUT RUN ENERGY FROM TROF AND LOSS OF
DAYTIME HEATING BEGINS TO REDUCE INSTABILITY. AT THIS POINT WILL
LEAVE POPS OUT OF TONIGHTS FORECAST.

NEXT ISSUE IS THE HEAT FOR THURSDAY. MAX TEMPS SHOULD BE SIMILAR TO
TODAYS...MAYBE EVEN A LITTLE WARMER AS TROF IS EXPECTED TO MOVE A
LITTLE SOUTH CAUSING WINDS TO BECOME MORE WESTERLY. ALSO WOULD NOT BE
SURPRISED TO SEE HEAT INDICES DURING THE AFTERNOON TO AGAIN HOVER
AROUND 107F. OVERNIGHT LOW TEMPS AND DEWPOINTS WILL BE REALLY CLOSE
TO LOCAL OFFICE CRITERIA FOR HEAT ADVISORY...ESPECIALLY AT KLCH AS
LIGHT SOUTHWEST WIND OFF BIG LAKE HAS KEPT DEWPOINT AT 79F. WILL
LET MIDNIGHT CREW RE-EVALUATE THE NEED FOR A NPW. AT ANY RATE IT WILL
BE HOT.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 79 94 76 94 / 00 10 00 10
KBPT 77 96 76 96 / 00 00 00 00
KAEX 75 94 73 95 / 10 20 00 10
KLFT 76 94 74 94 / 00 20 00 10

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...OZONE ACTION DAY...TXZ201-215-216.

7-RUA
Hazardous weather outlook, Aug 6, 5:00 AM CST, 20 hours 30 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
...EXCESSIVE HEAT ADVISORY FOR CENTRAL AND SOUTHWEST LOUISIANA...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST. HUMIDITY VALUES
WILL REMAIN HIGH. THIS WILL RESULT IN AFTERNOON HEAT INDICES NEAR 110
DEGREES. AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR CENTRAL AND
SOUTHWEST LOUISIANA DUE TO UNUSUALLY WARM AND HUMID OVERNIGHT
CONDITIONS WHICH WILL COMBINE WITH DANGEROUSLY HIGH HEAT INDICES THIS
AFTERNOON. ACTUAL TEMPERATURES WILL CLIMB INTO THE UPPER 90S.

SEVERE WEATHER CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER UNUSUALLY EARLY FOR THE SEASON COLD FRONT WILL STALL
ACROSS INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA LATE
THURSDAY. THIS FRONT WILL BE DISSIPATING. TEMPERATURES WILL FEEL
SLIGHTLY COOLER DUE TO SOME DRIER AIR FILTERING THROUGH THE FRONTAL
ZONE THURSDAY NIGHT. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP SUNDAY AND MONDAY DUE TO CAPPING...ANY ISOLATED STORMS
BREAKING THROUGH THE CAP WOULD HAVE THE POTENTIAL OF BECOMING SEVERE
DUE TO FAVORABLE UPPER LEVEL WINDS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

SWEENEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 7, 1:30 AM CST
Where
Allen County, Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
30.817, -92.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377187.